Alert archive / Florida / Beach Hazards Statements in 2019

Beach Hazards Statement 1, NWS Tampa Bay, FL

January 9, 2019Manatee County, Sarasota County, Florida

NWS Tampa Bay, FL issued this beach hazards statement at Jan 9, 2019, 1:30 PM EST for Manatee County, Sarasota County, Florida. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2019, 1:30 PM EST (18:30 UTC)
Expired
Jan 10, 2019, 8:30 PM EST
In force
31 hr
Issued by
NWS Tampa Bay, FL

Counties Manatee County, FL, Sarasota County, FL

The radar

The Tampa radar (KTBW), 42 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 6.5 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2019-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2019-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WHUS42 KTBW 091830
CFWTBW

URGENT - IMMEDIATE BROADCAST REQUESTED
Coastal Hazard Message
National Weather Service Tampa Bay Ruskin FL
130 PM EST Wed Jan 9 2019

FLZ155-160-100300-
/O.NEW.KTBW.BH.S.0001.190109T1830Z-190111T0200Z/
/O.CON.KTBW.RP.S.0002.000000T0000Z-190111T0000Z/
Coastal Manatee-Coastal Sarasota-
130 PM EST Wed Jan 9 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THURSDAY
EVENING...

The National Weather Service in Tampa Bay Ruskin has issued a
Beach Hazards Statement for respiratory irritation associated with
high concentrations of red tide, which is in effect through 
Thursday evening.

* RIP CURRENT TIMING...Increasing wave action will create rip  
currents this afternoon through Thursday.

* RIP CURRENT IMPACTS...Life threatening Rip Currents are likely 
  this afternoon through Thursday. Always swim near a lifeguard, 
  and never swim alone! 

* RED TIDE HAZARDS...Possible respiratory irritation in some 
  coastal areas. 

  For red tide forecast information visit 
  https://tidesandcurrents.noaa.gov/hab/gomx.html

* FLORIDA RED TIDE RESPIRATORY IRRITATION POTENTIAL IMPACTS... 
  Symptoms may include coughing...sneezing...and tearing eyes. 
  People with respiratory conditions such as asthma...
  emphysema...and other pulmonary diseases may be more 
  sensitive. Irritation may vary locally and throughout the day. 
  If you experience uncomfortable symptoms...consider going to 
  an unaffected beach nearby. 

* FLORIDA RED TIDE RESPIRATORY IRRITATION TIMING/LOCATION...NOAA
  FORECAST:...Coastal southern Manatee County: Gulf coast and bay
  regions...possible today and Thursday. Coastal northern Sarasota
  County: Gulf coast and bay regions...possible today and 
  Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins...
jetties and piers. For maximum safety...swim near a lifeguard.
Pay attention to flags and signs.

If you become caught in a rip current...yell for help. Remain
calm...do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current...swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

Florida red tide observations...You can find unaffected beaches
by checking reports of recent local observations and data: Mote
Marine Laboratory daily beach conditions at
https://visitbeaches.org and the Florida Fish and Wildlife
Conservation Commission (FWC) red tide status at
myfwc.com/redtidestatus. 

Florida red tide health information...Consult the Florida 
Department of Health at: 
www.floridahealth.gov/environmental-health/aquatic-toxins/red-
tide.html or call the Poison Control Center at: 1 800 222 1222. 

Inclusion of external links does not constitute endorsement by 
the Department of Commerce (DOC)/(NOAA) of these external web 
sites or the information, products, or services contained 
therein. 

Florida red tide information sources...red tide forecasts are 
provided by the National Ocean Service with data provided by 
the FWC and Mote Marine Laboratory. 

&&

$$

FLZ050-151-162-165-100300-
/O.CON.KTBW.RP.S.0002.000000T0000Z-190111T0000Z/
Pinellas-Coastal Hillsborough-Coastal Charlotte-Coastal Lee-
130 PM EST Wed Jan 9 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THURSDAY
EVENING...

* RIP CURRENT TIMING...Increasing wave action will create rip 
  currents this afternoon through Thursday. 

* RIP CURRENT IMPACTS...Life threatening Rip Currents are likely 
  this afternoon through Thursday. Always swim near a lifeguard, 
  and never swim alone! 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins...
jetties and piers. For maximum safety...swim near a lifeguard.
Pay attention to flags and signs.

If you become caught in a rip current...yell for help. Remain
calm...do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current...swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

&&

$$

https://www.weather.gov/tampabay
3 follow-up statements
398 
WHUS42 KTBW 100132
CFWTBW

URGENT - IMMEDIATE BROADCAST REQUESTED
Coastal Hazard Message
National Weather Service Tampa Bay Ruskin FL
832 PM EST Wed Jan 9 2019

FLZ155-160-110200-
/O.CON.KTBW.BH.S.0001.000000T0000Z-190111T0200Z/
/O.CON.KTBW.RP.S.0002.000000T0000Z-190111T0000Z/
Coastal Manatee-Coastal Sarasota-
832 PM EST Wed Jan 9 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY
EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THURSDAY
EVENING...

* RIP CURRENT TIMING...Increasing wave action will create rip
  currents through Thursday.

* RIP CURRENT IMPACTS...Life threatening Rip Currents are likely 
  this afternoon through Thursday. Always swim near a lifeguard, 
  and never swim alone! 

* RED TIDE HAZARDS...Possible respiratory irritation in some 
  coastal areas. 

 For red tide forecast information visit  
https://tidesandcurrents.noaa.gov/hab/gomx.html

* FLORIDA RED TIDE RESPIRATORY IRRITATION POTENTIAL IMPACTS... 
  Symptoms may include coughing...sneezing...and tearing eyes. 
  People with respiratory conditions such as asthma... 
  emphysema...and other pulmonary diseases may be more 
  sensitive. Irritation may vary locally and throughout the day. 
  If you experience uncomfortable symptoms...consider going to 
  an unaffected beach nearby. 

* FLORIDA RED TIDE RESPIRATORY IRRITATION TIMING/LOCATION...NOAA
  FORECAST:...Coastal southern Manatee County: Gulf coast and bay
  regions...possible Thursday. Coastal northern Sarasota County:
  Gulf coast and bay regions...possible Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins...
jetties and piers. For maximum safety...swim near a lifeguard.
Pay attention to flags and signs.

If you become caught in a rip current...yell for help. Remain
calm...do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current...swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

Florida red tide observations...You can find unaffected beaches
by checking reports of recent local observations and data: Mote
Marine Laboratory daily beach conditions at
https://visitbeaches.org and the Florida Fish and Wildlife
Conservation Commission (FWC) red tide status at
myfwc.com/redtidestatus.

Florida red tide health information...Consult the Florida
Department of Health at: www.floridahealth.gov/environmental-
health/aquatic-toxins/red- tide.html or call the Poison Control
Center at: 1 800 222 1222.

Inclusion of external links does not constitute endorsement by
the Department of Commerce (DOC)/(NOAA) of these external web
sites or the information, products, or services contained
therein.

Florida red tide information sources...red tide forecasts are
provided by the National Ocean Service with data provided by the
FWC and Mote Marine Laboratory.

&&

$$

FLZ050-151-162-165-110000-
/O.CON.KTBW.RP.S.0002.000000T0000Z-190111T0000Z/
Pinellas-Coastal Hillsborough-Coastal Charlotte-Coastal Lee-
832 PM EST Wed Jan 9 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THURSDAY
EVENING...

* RIP CURRENT TIMING...Increasing wave action will create rip
  currents through Thursday. 

* RIP CURRENT IMPACTS...Life threatening Rip Currents are likely 
  this afternoon through Thursday. Always swim near a lifeguard, 
  and never swim alone! 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins...
jetties and piers. For maximum safety...swim near a lifeguard.
Pay attention to flags and signs.

If you become caught in a rip current...yell for help. Remain
calm...do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current...swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

&&

$$


https://www.weather.gov/tampa
843 
WHUS42 KTBW 101010
CFWTBW

URGENT - IMMEDIATE BROADCAST REQUESTED
Coastal Hazard Message
National Weather Service Tampa Bay Ruskin FL
510 AM EST Thu Jan 10 2019

FLZ155-160-110200-
/O.CON.KTBW.BH.S.0001.000000T0000Z-190111T0200Z/
/O.CON.KTBW.RP.S.0002.000000T0000Z-190111T0000Z/
Coastal Manatee-Coastal Sarasota-
510 AM EST Thu Jan 10 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* RIP CURRENT TIMING...Increasing wave action will create rip
  currents on Thursday. 

* RIP CURRENT IMPACTS...Life threatening Rip Currents are likely 
  this afternoon through Thursday. Always swim near a lifeguard, 
  and never swim alone! 

* RED TIDE HAZARDS...Possible respiratory irritation in some 
  coastal areas. 

For red tide forecast information visit
https://tidesandcurrents.noaa.gov/hab/gomx.html

* FLORIDA RED TIDE RESPIRATORY IRRITATION POTENTIAL IMPACTS... 
  Symptoms may include coughing...sneezing...and tearing eyes. 
  People with respiratory conditions such as asthma... 
  emphysema...and other pulmonary diseases may be more 
  sensitive. Irritation may vary locally and throughout the day. 
  If you experience uncomfortable symptoms...consider going to 
  an unaffected beach nearby. 

* FLORIDA RED TIDE RESPIRATORY IRRITATION TIMING/LOCATION...NOAA 
  FORECAST:...Coastal southern Manatee County: Gulf coast and 
  bay regions...possible Thursday. Coastal northern Sarasota 
  County: Gulf coast and bay regions...possible Thursday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins...
jetties and piers. For maximum safety...swim near a lifeguard.
Pay attention to flags and signs.

If you become caught in a rip current...yell for help. Remain
calm...do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current...swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

Florida red tide observations...You can find unaffected beaches
by checking reports of recent local observations and data: Mote
Marine Laboratory daily beach conditions at
https://visitbeaches.org and the Florida Fish and Wildlife
Conservation Commission (FWC) red tide status at
myfwc.com/redtidestatus.

Florida red tide health information...Consult the Florida
Department of Health at: www.floridahealth.gov/environmental-
health/aquatic-toxins/red- tide.html or call the Poison Control
Center at: 1 800 222 1222.

Inclusion of external links does not constitute endorsement by
the Department of Commerce (DOC)/(NOAA) of these external web
sites or the information, products, or services contained
therein.

Florida red tide information sources...red tide forecasts are
provided by the National Ocean Service with data provided by the
FWC and Mote Marine Laboratory.

&&

$$

FLZ050-151-162-165-110000-
/O.CON.KTBW.RP.S.0002.000000T0000Z-190111T0000Z/
Pinellas-Coastal Hillsborough-Coastal Charlotte-Coastal Lee-
510 AM EST Thu Jan 10 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* RIP CURRENT TIMING...Increasing wave action will create rip 
  currents through Thursday. 

* RIP CURRENT IMPACTS...Life threatening Rip Currents are likely 
  this afternoon through Thursday. Always swim near a lifeguard, 
  and never swim alone! 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins...
jetties and piers. For maximum safety...swim near a lifeguard.
Pay attention to flags and signs.

If you become caught in a rip current...yell for help. Remain
calm...do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current...swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

&&

$$


https://www.weather.gov/tampa
516 
WHUS42 KTBW 110130
CFWTBW

URGENT - IMMEDIATE BROADCAST REQUESTED
Coastal Hazard Message
National Weather Service Tampa Bay Ruskin FL
830 PM EST Thu Jan 10 2019

FLZ155-160-110230-
/O.CAN.KTBW.BH.S.0001.000000T0000Z-190111T0200Z/
Coastal Manatee-Coastal Sarasota-
830 PM EST Thu Jan 10 2019

...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Tampa Bay Ruskin has cancelled
the Beach Hazards Statement. 

$$


https://www.weather.gov/tampa

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this beach hazards statement went out at Jan 9, 9:04 AM EST, 4 hours 26 minutes earlier.

Area forecast discussion, Jan 9, 9:04 AM EST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
904 AM EST Wed Jan 9 2019

.UPDATE...
Water vapor imagery and upper air plots showing upper trough
down the Eastern Seaboard into NE FL. Dry cold front moving
over the N FL Peninsula this morning currently just N of the
Tampa Bay area as indicated by thin line of clouds on visible
imagery. Cold airmass to advect into the region later today
on breezy northerly winds through tonight. Latest grids and
forecasts on track.

&&

.MARINE...
Winds turning north and increasing in N Gulf this morning
behind cold front. Expect cautionary/advisory level winds
and seas producing hazardous marine conditions later today
through tonight. Small craft should remain in port until
conditions improve.

&&

.Prev Discussion... /issued 640 AM EST Wed Jan 9 2019/

AVIATION...
Some MVFR ceilings will be possible as the cold front moves across
the region today, but any lower ceilings should break up and lift
afternoon, with VFR conditions then expected to hold through the
evening. Northwest to north winds will increase to 8 to 13 knots
with some higher gusts later this morning and continue through mot
of tonight.

Prev Discussion... /issued 246 AM EST Wed Jan 9 2019/

SHORT TERM (Today - Thursday)...
A strong mid level trough digging into the eastern seaboard will
push a dry cold front through the Florida Peninsula today,
resulting in slightly breezy north winds and cooler and drier
air filling into the area. After a warmer than average start to
the morning, afternoon highs will be noticeably cooler than what
was observed yesterday, especially over the Nature Coast, where
temperatures will top out in the upper 60s to low 70s. The cooling
trend will only accelerate tonight under a good cold air
advection setup, with freezing temperatures possible over the
Nature Coast. Farther south, lows over the interior will drop into
the upper 30s and low 40s, and mid to upper 40s along the coast.

Surface high pressure will build into the area from the northwest
tonight and Thursday in the wake of the cold front, with breezy
north winds continuing to increase overnight through Thursday
morning, then starting to subside Thursday afternoon. This will
result in an elevated risk of rip currents along area beaches from
late today through Thursday morning. Temperatures Thursday
afternoon will remain cool, with highs ranging from the upper 50s
over the Nature Coast, to mid 60s over southwest Florida.

LONG TERM (Thursday Night - Tuesday)...
Weak upper/mid level ridging will move west to east across the
Florida Peninsula Thursday night through Saturday, while surface
high pressure holds to the north of Florida. This will lead to
light winds, allowing the period of cold air advection to subside.
However, clear skies will lead to strong radiational cooling
Thursday night/Friday morning, with another morning of lows in the
30s and 40s, approaching freezing in some spots over the Nature
Coast and interior. Temperatures will then quickly moderate Friday
and Saturday under light easterly winds.

A mid level trough digging into the southeastern US during the
second half of the week through early next week will push another
cold front through the region on Sunday. Winds will turn to
southerly ahead of the front, producing a slight increase in
moisture leading to a slight chance of showers. Temperatures will
cool off again behind the front early next week, although at this
point, the cool down is not forecast to be as strong what will be
seen this week.

MARINE...
A dry cold front will move south through the waters today, with
winds turning to the north and increasing to cautionary levels
today, then advisory levels tonight through Thursday morning. High
pressure will setup north of the waters Friday and Saturday,
setting up light easterly winds. Another cold front is forecast to
push south through the waters Sunday, bringing slight chances of
showers and another increase in wind speeds by early next week.

FIRE WEATHER...
Drier air moving into the area will cause a few hours of relative
humidity below 35 percent over the Nature Coast this afternoon,
and then across more widespread areas Thursday afternoon. However,
wind speeds are not expected to be high enough to cause Red Flag
conditions.

&&

.Preliminary Point Temps/PoPs...
TPA  71  43  61  44 /   0   0   0   0
FMY  75  47  65  45 /   0   0   0   0
GIF  72  41  62  44 /   0   0   0   0
SRQ  71  44  62  42 /   0   0   0   0
BKV  70  34  61  35 /   0   0   0   0
SPG  69  48  60  48 /   0   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk from 1 PM EST this afternoon through
     Thursday evening for Coastal Charlotte-Coastal
     Hillsborough-Coastal Lee-Coastal Manatee-Coastal
     Sarasota-Pinellas.

Gulf waters...Small Craft Advisory from 9 PM this evening to 9 AM EST
     Thursday for Coastal waters from Bonita Beach to
     Englewood FL out 20 NM-Coastal waters from Englewood
     to Tarpon Springs FL out 20 NM-Coastal waters from
     Tarpon Springs to Suwannee River FL out 20 NM-Waters
     from Bonita Beach to Englewood FL out 20 to 60 NM-
     Waters from Englewood to Tarpon Springs FL out 20 to
     60 NM-Waters from Tarpon Springs to Suwannee River FL
     out 20 to 60 NM.

&&

UPDATE/AVIATION/MARINE/FIRE WEATHER...25/Davis
UPPER AIR...05/Carlisle
DECISION SUPPORT...69/Close

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 4:42 AM ESTSmall Craft AdvisoryTBW29 hr
Jan 9, 4:52 AM ESTRip Current StatementTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota38 hr

Nearby

Beach Hazards Statements in Florida, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.